Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Corpus Christi, TX

September 17, 2011Kleberg County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Sep 17, 2011, 6:56 PM CDT for Kleberg County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 6:56 PM CDT (23:56 UTC)
Expired
Sep 17, 2011, 7:45 PM CDT
In force
49 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Kleberg County, TX

The radar

The Corpus Christi radar (KCRP), 62 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2836 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2836 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS54 KCRP 172356
SVRCRP
TXC273-180045-
/O.NEW.KCRP.SV.W.0044.110917T2356Z-110918T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
656 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KLEBERG COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 745 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM KINGSVILLE NAVAL AIR STATION TO 11 MILES SOUTHWEST OF
  RICARDO...OR ALONG A LINE EXTENDING FROM KINGSVILLE TO 8 MILES EAST
  OF PREMONT...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGSVILLE NAVAL AIR STATION...
  RICARDO...
  RIVIERA...
  RIVIERA BEACH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2725 9799 2725 9804 2727 9806 2742 9806
      2759 9790 2756 9784 2748 9747 2727 9762
      2729 9765 2726 9773 2728 9777 2724 9782
      2723 9795 2721 9797
TIME...MOT...LOC 2355Z 310DEG 17KT 2754 9783 2734 9800

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:35 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 17, 3:35 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
335 PM CDT SAT SEP 17 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ANTICIPATE THAT
CURRENT CONVECTION WILL GRADUALLY SHIFT TOWARD THE WEST THIS
EVENING BEFORE DISSIPATING AS THE CIN INCREASES. WATER VAPOR
IMAGERY/STREAMLINE DATA DEPICT AN UPPER DISTURBANCE NEAR THE FOUR
CORNERS REGION. CONCUR WITH THE GFS THAT THIS SYSTEM WILL MOVE
ACRS THE CWA/MSA OVERNIGHT/SUNDAY. EXPECT THE COPIOUS MSTR
CURRENTLY OVER THE REGION (PWAT DATA FROM GOES SOUNDER/PROXIMITY
SOUNDINGS) TO LINGER DRG THE PERIOD. ANTICIPATE THAT THE
COMBINATION OF THE UPPER DISTURBANCE/MOIST COLUMN TO RESULT IN
ISOLD CONVECTION OVERNIGHT AND ISOLD/SCT ACTIVITY SUNDAY. EXPECT
WIND AND SEAS OVER THE COASTAL WATERS TO REMAIN BELOW SCA. MAX
HEAT INDEX VALUES SHOULD REMAIN BELOW 105F SUNDAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...EXTENDED FORECAST PERIOD HAS
QUICKLY TURNED RATHER ACTIVE AS UPPER LEVEL RIDGE SHIFTS SOUTHWARD
EARLY IN THE WEEK. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST TO
MOVE ACROSS THE REGION THROUGH THE WEEK. A RELATIVELY POTENT UPPER
LEVEL SHORT WAVE WILL PASS ACROSS NORTH TEXAS MONDAY...CANADIAN
MODEL IS THE MOST AGGRESSIVE IN BRINGING A WEAK FRONT SOUTH INTO THE
AREA. NAM AND ECMWF ARE MIDDLE GROUND MODELS WITH WINDS BRIEFLY
TURNING NORTH...BUT NOT MUCH AFFECT ON TEMPS/MOISTURE. GFS IS THE
FARTHEST NORTH OF THE SOLUTIONS WITH THE FRONT NOT MAKING IT THIS
FAR SOUTH AS SUPPORT SEEMS WEEK SOUTH OF CENTRAL TEXAS. WITH THE
BOUNDARY AT LEAST NEAR THE AREA WILL KEEP SLIGHTLY HIGHER POPS FOR
MONDAY IN THE VICTORIA CROSSROADS AREA.BEYOND MONDAY...MODELS FALL
EVEN FARTHER APART FROM EACH OTHER WITH GFS AGGRESSIVELY CUTTING OFF
A LOW OVER THE OK/AR AREA ALONG THE FRONT THAT MOVES THROUGH THE
PLAINS BY THURSDAY INTO FRIDAY. GFS HAS BEEN CONSISTENT IN CUTTING
THIS LOW OFF FOR THE PAST SEVERAL RUNS. ECMWF NOW GETTING ON BOARD
WITH A CUT OFF LOW...HOWEVER IT ISNT AS QUICK TO DO SO, AND MUCH
FARTHER NORTHEAST. BOTH MODELS SHOWING THE FRONT LATER THAN EARLIER
RUNS...WITH A SATURDAY POTENTIAL.  STILL HAVE A GRADUAL COOLING
TREND IN THE FORECAST THROUGH THE WEEK WITH THE UPPER TROUGH DIGGING
AND MOISTURE AND LIKELY MORE CLOUDS REMAINING ACROSS THE AREAS.
KEEPING ALL AREA STILL IN THE 90S...BUT LOWER 90S BY LATE WEEK.
ALSO KEEPING AT LEAST SLIGHT CHANCE POPS THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  91  75  94  74  /  20  30  10  20  10
VICTORIA          72  90  72  94  72  /  20  30  10  30  10
LAREDO            76  97  76  99  77  /  30  20  20  10  20
ALICE             73  94  73  97  73  /  20  30  10  20  10
ROCKPORT          78  88  78  89  77  /  20  30  10  20  10
COTULLA           73  95  73  98  73  /  30  20  20  10  20
KINGSVILLE        74  94  74  96  72  /  20  30  10  20  10
NAVY CORPUS       79  87  79  90  77  /  20  30  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
PZ/83...LONG TERM
Hazardous weather outlook, Sep 17, 4:57 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
457 AM CDT SAT SEP 17 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-180000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
457 AM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION LATER TODAY INTO THIS EVENING. THE STORMS
ARE EXPECTED TO BE BELOW SEVERE CRITERIA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE SOUTH TEXAS REGION SUNDAY. THE STORMS ARE EXPECTED TO BE BELOW
SEVERE CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/TE

In the hours before

Special weather statement, Sep 17, 2:12 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
212 PM CDT SAT SEP 17 2011

TXZ233-171945-
GOLIAD-
212 PM CDT SAT SEP 17 2011

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARCO...OR 14 MILES WEST OF GOLIAD...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF WEESATCHE BY 245 PM CDT.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

87
Local storm report, Sep 17, 5:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 PM CDT SAT SEP 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       8 WNW ORANGE GROVE      27.99N 98.07W
09/17/2011  M4.55 INCH       JIM WELLS          TX   COCORAHS

            COCORAHS REPORT OF 4.55 INCHES OF RAINFALL DURING THE
            PAST TWO HOURS.

&&

RGASS

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:10 PM CDTAreal Flood AdvisoryCRPJim Wells110 min
Sep 17, 5:16 PM CDTTornado WarningCRPJim Wells, Nueces29 min
Sep 17, 6:24 PM CDTTornado WarningCRPKleberg36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.